I had an L4/L5 herniated disc and discussed the cortisone shot with my neurosurgeon. They didn't recommend it for my situation, as it would simply temporarily ease the problem but wouldn't fix anything. It can also cause degenerative damage. I ended up having a partial discectomy, but I had had a traumatic injury and it was pretty obvious what the problem was.
Originally Posted by Rambo
I don't know what the guy above is talking about with the weight gain. I think he's just a closet oreo eater and had nothing else to do while resting. There's no weight gain associated with cortisone.
Corticosteroids commonly cause weight gain. They decrease your insulin sensitivity and also increase your sensitivity to carbs. Net result is you pump out a shit ton of insulin, which tends to make you eat more which makes you gain weight and
the excess insulin makes you store it as fat more readily. I'm diabetic so I know my insulin levels pretty well. I was on steroids for a couple weeks and had to do triple my usual insulin even without eating carbs. My insulin:carb ratio more than doubled as well. It was nuts. I actually lost weight while on it, but mostly because I was brutally restrictive of my carb intake.
Don't know how long the shot stays in your system though.